Massachusetts, 2011Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2011
July 23, 2011 · NWS BOX · 8 events in 3 counties and zones
A cold front moved through Southern New England one day after the hottest temperatures of the year, providing a focus for showers and thunderstorms. Some of these thunderstorms became severe producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through Southern New England one day after the hottest temperatures of the year, providing a focus for showers and thunderstorms. Some of these thunderstorms became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 8:38 AM EST, 52 minutes earlier.
Area forecast discussion, Jul 23, 8:38 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
938 AM EDT SAT JUL 23 2011
.SYNOPSIS...
ONE MORE HOT DAY IS IN STORE FOR TODAY BEFORE A COLD FRONT BRINGS A
RETURN TO MORE SEASONABLE TO EVEN BELOW TEMPERATURES SUNDAY AND INTO
THE MIDDLE OF NEXT WEEK. ALTHOUGH MOST OF THE TIME WILL BE DRY...A
ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY LATE MON AND
MON NIGHT. SUMMERLIKE WARMTH AND HUMIDITY LOOKS TO RETURN LATE NEXT
WEEK...BUT NOT AS EXTREME AS WHAT WE ARE CURRENTLY EXPERIENCING.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 AM UPDATE...
JUST A QUICK UPDATE REGARDING THE ONGOING CONVECTION. WE ARE
SEEING SOME IMPRESSIVE CORE HEIGHTS BUT THE STORMS SEEM TO PULSE
UP AND DOWN. WE HAVE COME CLOSE TO ISSUING A COUPLE OF WARNINGS
BUT THE HIGH CORES HAVE NOT SUSTAINED THEMSELVES AND CROSS
SECTIONS INDICATE A RATHER DISCONTINUOUS LOOKS FROM LOW TO HIGH
LEVELS. NONETHELESS...IT IS POSSIBLE THAT WE MAY NEED TO PULL THE
TRIGGER ON SHORT NOTICE FOR A SVR OR SPECIAL MARINE WARNING. FOR
NOW...WE ARE COVERING THE ACTIVITY IN STATEMENTS. WE THINK THE
ACTIVITY WILL LIKELY MOVE OFFSHORE 15 TO 16Z AND THE SHORT WAVE
TROF MOVES ON THROUGH...BUT A LITTLE CONCERN THAT THESE STORMS
COULD STRENGTHEN SOME IF INTERSECT WITH THE DEWPOINT BOUNDARY
LYING ACROSS OUR SOUTHERN ZONES.
LEAVING THE HEAT ADVISORY UP FOR NOW...ALTHOUGH THE CLOUDS AND
SHOWERS CERTAINLY DELAYING THE TEMP RISE IN EASTERN MA. STILL
THINK THERE MAY BE A FAIRLY RAPID REBOUND LATER...AND THE RAIN
WILL LIKELY INCREASE THE LOW LEVEL HUMIDITY SOME.
630 AM UPDATE...
NUMEROUS SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WERE WORKING
ACROSS NORTHERN MA AND SOUTHERN NH EARLY THIS MORNING. HAVE
INCREASED POPS TO LIKELY AND CATEGORICAL FOR THIS ACTIVITY. THIS
PRECIPITATION IS A RESULT OF A SHORTWAVE COMBINING WITH SOME ELEVATED
INSTABILITY. THE ACTIVITY SHOULD COME TO AN END BY LATE MORNING
AS THE SHORTWAVE EXITS THE REGION.
HIGHS TODAY ARE EXPECTED TO TOP OUT WELL UP INTO 90S IF NOT 100
IN A FEW LOCATIONS. GFS 850 MB TEMPERATURES 20-22C ARE MORE
SUPPORTIVE OF THIS WITH W FLOW...WHILE NAM KEEPS IT SLIGHTLY
COOLER. ONE THING WE ARE CONCERNED WITH IS PRESENCE OF THICKER MID
AND HIGH CLOUDS THAT ARE AFFECTING THE REGION WITH THE EARLY MORNING
CONVECTION. RIGHT NOW IT LOOKS LIKE MOST OF THESE WILL THIN OUT BY
AFTERNOON...BUT IF NOT HIGHS WILL BE SEVERAL DEGREES COOLER THAN OUR
CURRENT FORECAST.
MEANWHILE...LOWER DEWPOINTS CONTINUE TO PUSH BEYOND S COAST EARLY
THIS MORNING. 70+ DEWPOINTS WILL REMAIN JUST S OF NEW ENGLAND
TODAY BUT WILL TRY TO RETURN TO S COAST...CAPE COD AND ISLANDS
LATER THIS AFTERNOON.
THIS WILL RESULT IN HEAT INDICES NEAR 100 ACROSS N CT...N RI AND
MUCH OF MA. CONFIDENCE IS HIGH ENOUGH TO ISSUE A HEAT ADVISORY FOR
THESE LOCATIONS TODAY.
APPROACHING COLD FRONT MAY BE ABLE TO TRIGGER ISOLATED SHOWERS OR
THUNDERSTORMS LATER TODAY...PRIMARILY ACROSS CT AND PERHAPS INTO
RI AND SE MA WHERE BEST INSTABILITY AND LOW LEVEL CONVERGENCE IS
PROGGED.
RIP CURRENT FORECAST...LOW RISK AT BEACHES TODAY. LOOKS MARGINAL
FOR A MODERATE RISK ON S FACING BEACHES OF MARTHAS VINEYARD AND
NANTUCKET DUE TO 4 FT S SWELLS OFFSHORE. LATE MORNING UPDATE MAY
NEED TO UPGRADE RISK FOR THOSE LOCATIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
COLD FRONT WILL CROSS REGION TONIGHT...FOLLOWED BY DRIER NW FLOW.
ISOLATED SHOWERS/STORMS POSSIBLE EARLY OTHERWISE DRY WEATHER
EXPECTED.
FRONT REMAINS S OF NEW ENGLAND SUN WITH SOMEWHAT COOLER AND DRIER
AIR OVER REGION. WEAK GRADIENT WILL SUPPORT AFTERNOON SEA BREEZES.
HOWEVER WITH FRONT NOT TOO FAR AWAY WE MAY SEE ISOLATED
SHOWERS/STORMS NEAR LOWER CT VALLEY AS MODELS SHOW MCS DROPPING SE
FROM GREAT LAKES. GIVEN UNCERTAINTY KEPT FORECAST DRY FOR NOW.
TEMPERATURES ARE A BLEND OF GFS/NAM MOS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIGHLIGHTS...
*BELOW NORMAL TEMPERATURES WITH COMFORTABLE HUMIDITY LEVELS MON AND
TUE *A ROUND OF RAIN SHOWERS LIKELY MAINLY LATE MON AND ESPECIALLY
MON NIGHT *SUMMERLIKE WARMTH AND HUMIDITY RETURNS LATE NEXT WEEK
BUT NOT AS EXTREME AS THE PAST FEW DAYS
DETAILS...
SUNDAY NIGHT...
A RATHER COMFORTABLE NIGHT IS ON TAP FOR THE REGION COMPARED TO THE
VERY WARM NIGHT/S WE HAVE EXPERIENCED THE LAST FEW DAYS. WEAK HIGH
PRESSURE OVERHEAD SHOULD RESULT IN PARTLY CLOUDY SKIES AND LIGHT
WINDS. THE MUCH DRIER AIRMASS IN PLACE WILL ALLOW OVERNIGHT LOWS TO
FALL BACK INTO THE UPPER 50S AND LOWER 60S.
MONDAY...
CLOUDS WILL BE ON THE INCREASE DURING THE MORNING FROM WEST TO EAST
AS A SHORTWAVE APPROACHES. STILL SOME TIMING ISSUES AMONGST THE
MODELS...BUT WILL INTRODUCE CHANCE POPS IN THE AFTERNOON WITH THE
BEST CHANCE OF ANY PRECIPITATION BEFORE DARK IN THE INTERIOR.
SURFACE INSTABILITY DOES NOT LOOK THAT IMPRESSIVE IN OUR
REGION...WITH MOST OF IT TO OUT WEST IN NEW YORK STATE. THERE IS A
BIT OF ELEVATED INSTABILITY...SO WHILE WIDESPREAD THUNDER IS NOT
EXPECTED WILL MENTION THE POTENTIAL FOR ISOLATED THUNDER. AS FOR
TEMPERATURES...SOUTHEAST SURFACE WINDS AND INCREASING CLOUD COVER
SHOULD HOLD HIGH TEMPERATURES IN THE 75 TO 80 DEGREE RANGE.
HUMIDITY LEVELS WILL ALSO BE QUITE COMFORTABLE.
MONDAY NIGHT...
THE BEST CHANCE OF RAIN SHOWERS AND ISOLATED THUNDER APPEARS TO BE
MONDAY NIGHT AS THE SHORTWAVE WORKS ACROSS THE REGION. WILL GO WITH
LIKELY POPS IN THE FORECAST. AS WE MENTIONED...SURFACE INSTABILITY
LOOKS QUITE LIMITED SO NOT EXPECTING SEVERE WEATHER. SHOWALTER
INDICES ARE BELOW 0 AND WITH DECENT LOW LEVEL JET COULD SEE SOME
EMBEDDED THUNDER...SO WILL INCLUDE ISOLATED WORDING IN THE
FORECAST. THE PWAT VALUES ARE BETWEEN 1.5 AND 2 INCHES SO BRIEF
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE ACTIVITY.
TUESDAY...
DRIER MID LEVEL AIR WILL WORK INTO THE REGION EARLY TUESDAY MORNING
CUTTING OFF THE BULK OF THE SHOWER ACTIVITY. THEREFORE...MUCH OF
TUESDAY WILL PROBABLY END UP DRY WITH PARTIAL SUNSHINE.
HOWEVER...SHORTWAVE/COLD POOL ALOFT WILL ALLOW LAPSE RATES TO
STEEPEN. THEREFORE...WHILE THE MAJORITY OF THE DAY WILL BE DRY...A
FEW POPUP SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM OR TWO MAY
RE-DEVELOP. WILL INCLUDE SOME LOW CHANCE POPS TO COVER THIS
POTENTIAL. HIGHS SHOULD BE IN THE UPPER 70S TO LOWER 80S.
WEDNESDAY THROUGH FRIDAY...
UPPER LEVEL TROUGH INITIALLY OVER NEW ENGLAND WILL MOVE EAST
ALLOWING FOR RISING HEIGHTS OVER THIS TIME. THIS WILL ALLOW A
RETURN TO WARMER AND MORE HUMID WEATHER TO THE REGION. WE ARE NOT
EXPECTING THE MAGNITUDE OF HEAT AND HUMIDITY THAT WERE CURRENTLY
EXPERIENCING. NONETHELESS...HIGHS SHOULD CLIMB WELL INTO THE 80S TO
LOWER 90S BY THE END OF THE WORK WEEK.
AS FOR PRECIPITATION CHANCES...TRYING TO FORECAST THEM THIS FAR OUT
IS ALWAYS CHALLENGE ESPECIALLY THIS TIME OF YEAR WHEN EVERYTHING IS
CONVECTIVELY DRIVEN. IT APPEARS THERE WILL BE SOME INSTABILITY THU
AND FRI WITH PERHAPS A FRONTAL BOUNDARY IN THE REGION.
THEREFORE...WILL SHOW 20 TO 30 POPS FOR THE RISK OF A FEW
SHOWERS/THUNDERSTORMS OVER THIS PERIOD. CERTAINLY NOT EXPECTING A
WASHOUT AND THE MAJORITY OF THIS TIME FRAME WILL LIKELY END UP DRY.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
HIGH CONFIDENCE IN TAFS WITH VFR THROUGH TAF PERIOD.
TODAY...HIGH CONFIDENCE IN MAINLY VFR. SCATTERED SHOWERS AND
EMBEDDED THUNDERSTORMS WILL AFFECT MHT THROUGH 12 OR 13Z THIS
MORNING...WITH PERHAPS BRIEF MVFR CONDITIONS. LOW PROBABILITY OF
THIS ACTIVITY AFFECTING THE BOS/ORH TERMINALS THROUGH 13Z...BUT ODDS
FAVOR IT STAYING JUST NORTH OF THESE SITES. ALSO...MVFR
VISIBILITIES ON THE CAPE/ISLANDS EARLY THIS MORNING SHOULD IMPROVE
TO VFR. THE EXCEPTION MIGHT BE NANTUCKET WHERE MARGINAL MVFR
VISIBILITIES IN HAZE COULD PERSIST INTO THE AFTERNOON.
THERE ALSO IS A LOW PROBABILITY OF AN AFTERNOON/EVENING THUNDERSTORM
SOUTH OF THE PIKE. AT THIS TIME...ANY ACTIVITY THAT IS ABLE TO FORM
WOULD PROBABLY BE FAIRLY ISOLATED.
TONIGHT AND SUNDAY...HIGH CONFIDENCE IN MAINLY VFR CONDITIONS.
MARGINAL MVFR VISIBILITIES IN PATCHY FOG ARE POSSIBLE ACROSS ACK
TONIGHT AND PERHAPS BRIEFLY AT THE FMH/HYA TERMINALS.
KBOS TERMINAL...HIGH CONFIDENCE IN TAF. NO SEA BREEZE TODAY WITH
INCREASING W WIND /240-270/ LATER THIS MORNING. LOW PROBABILITY OF
A SHOWER OR THUNDERSTORM THROUGH 13Z...BUT ODDS FAVOR ACTIVITY
STAYING NORTH OF THE TERMINAL
OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...
MEDIUM TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS. THE EXCEPTION
WILL BE LATE MON AND MON NIGHT WHEN SHOWERS AND POSSIBLY ISOLATED
THUNDERSTORMS WILL BRING A PERIOD OF MVFR-IFR CONDITIONS.
&&
.MARINE...
WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA THROUGH SUN. W WINDS
TODAY SHIFT TO N TONIGHT AS COLD FRONT CROSSES SOUTHERN NEW
ENGLAND. WEAK GRADIENT SUN WILL SUPPORT AFTERNOON SEA BREEZES.
PATCHY MORNING FOG WILL GIVE WAY TO HAZY CONDITIONS ON WATERS THIS
AFTERNOON...ESPECIALLY NEAR S COAST. POTENTIAL FOR ISOLATED
SHOWERS/STORMS LATER TODAY AND THIS EVENING ON S COASTAL
WATERS...MAINLY NEAR BLOCK ISLAND.
OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...
AS IS OFTEN THE CASE THIS TIME OF YEAR...THE PRESSURE GRADIENT WILL
BE WEAK ENOUGH TO KEEP WINDS AND SEAS BELOW SCA THRESHOLDS THROUGH
THE PERIOD. THE MAIN CONCERN WILL BE THE CHANCE FOR ISOLATED
THUNDERSTORMS OVER THE WATERS MONDAY NIGHT.
&&
.CLIMATE...
SOME LONG STANDING RECORDS HIGHS WERE BROKEN FRIDAY...INCLUDING THE
ALL TIME RECORD HIGH FOR THE HARTFORD AREA.
BOS...103 TIED RECORD IN 1926
BDL...103 SET RECORD. PREVIOUS WAS 101 IN 1926
PVD...101 SET RECORD. PREVIOUS WAS 100 IN 1926
ORH... 96 DID NOT BREAK RECORD OF 99 SET IN 1926
RECORDS FOR TODAY...
BOS...100 IN 1952
ORH...96 IN 1952
PVD...97 IN 1978
BDL...99 IN 1978
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ002>004.
MA...AIR QUALITY ALERT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS
EVENING FOR MAZ020>024.
HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MAZ004-005-
010>019-026.
NH...NONE.
RI...AIR QUALITY ALERT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS
EVENING FOR RIZ006>008.
HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR RIZ001>004.
MARINE...NONE.
&&
SYNOPSIS...FRANK/JWD
NEAR TERM...FRANK/JWD/THOMPSON
SHORT TERM...JWD
LONG TERM...FRANK
AVIATION...FRANK/JWD
MARINE...FRANK/JWD
CLIMATE...Hazardous weather outlook, Jul 23, 2:59 AM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
359 AM EDT SAT JUL 23 2011
MAZ002-003-006>009-NHZ011-012-015-240800-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
359 AM EDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ020>024-RIZ005>008-240800-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
359 AM EDT SAT JUL 23 2011
...AIR QUALITY ALERT IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ002>004-MAZ004-005-010>019-026-RIZ001>004-240800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
359 AM EDT SAT JUL 23 2011
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-240800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
359 AM EDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 5:52 AM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
652 AM EDT SAT JUL 23 2011
MAZ003-231115-
EASTERN FRANKLIN MA-
652 AM EDT SAT JUL 23 2011
AT 648 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH OVER
SUNDERLAND...OR ABOUT 6 MILES NORTH OF AMHERST...MOVING EAST AT 45
MPH.
* SOME LOCATIONS AFFECTED INCLUDE...SHUTESBURY...WENDELL...NEW SALEM
AND ORANGE.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.
THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.
&&
LAT...LON 4264 7223 4262 7223 4261 7225 4260 7227
4258 7226 4258 7228 4254 7227 4251 7225
4248 7229 4244 7228 4243 7230 4243 7250
4243 7262 4251 7265
FRANKSpecial weather statement, Jul 23, 6:29 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
729 AM EDT SAT JUL 23 2011
MAZ003-004-010-012-231200-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER
MA-SOUTHERN WORCESTER MA-
729 AM EDT SAT JUL 23 2011
AT 725 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 6 MILES
NORTHWEST OF HARDWICK...OR ABOUT 12 MILES EAST OF AMHERST...MOVING
EAST AT 35 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...HARDWICK...PETERSHAM...NEW
BRAINTREE...PHILLIPSTON...BARRE...TEMPLETON...OAKHAM...
HUBBARDSTON...RUTLAND...PAXTON...WESTMINSTER...WEST BOYLSTON...
PRINCETON...LEOMINSTER AND HOLDEN.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.
THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.
&&
LAT...LON 4258 7177 4229 7173 4232 7245 4254 7235
FRANK
Special weather statement, Jul 23, 7:15 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
815 AM EDT SAT JUL 23 2011
MAZ004>007-012>019-022-026-231300-
BARNSTABLE MA-CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN
NORFOLK MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-NORTHERN WORCESTER
MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA-SOUTHERN
WORCESTER MA-SUFFOLK MA-WESTERN ESSEX MA-WESTERN NORFOLK MA-WESTERN
PLYMOUTH MA-
815 AM EDT SAT JUL 23 2011
...STRONG THUNDERSTORMS MOVING INTO METRO WEST...
AT 810 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM ACTON TO MILLBURY...MOVING EAST
AT 40 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...THE ENTIRE METRO WEST
AREA...INCLUDING FRAMINGHAM...BEDFORD...WELLESLEY AND MEDWAY.
IF THESE STORMS HOLD TOGETHER...THEY WILL APPROACH THE
NEWTON...BROOKLINE AND BOSTON METRO AREA BETWEEN 845 AM AND 9 AM.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. IN ADDITION...BE
PREPARED FOR DANGEROUS CLOUD TO GROUND LIGHTNING AS WELL AS MINOR
STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS.
&&
LAT...LON 4254 7086 4251 7083 4247 7086 4245 7093
4242 7090 4241 7093 4245 7095 4241 7098
4235 7094 4235 7099 4233 7101 4233 7093
4229 7096 4208 7107 4210 7179 4258 7151
4258 7079
THOMPSONSpecial weather statement, Jul 23, 8:14 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
914 AM EDT SAT JUL 23 2011
MAZ013-016>018-231400-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN NORFOLK MA-WESTERN
PLYMOUTH MA-
914 AM EDT SAT JUL 23 2011
AT 911 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 3 MILES
SOUTHWEST OF MEDWAY...OR ABOUT 3 MILES NORTHWEST OF FRANKLIN...MOVING
EAST AT 35 MPH. THIS STORM WILL ALSO PRODUCE DANGEROUS LIGHTNING AND
VERY HEAVY DOWNPOURS.
* SOME LOCATIONS AFFECTED INCLUDE...MEDWAY...FRANKLIN...NORFOLK...
FOXBOROUGH...WALPOLE...NORWOOD...SHARON...CANTON...STOUGHTON...
RANDOLPH...AVON...BROCKTON...HOLBROOK AND BRAINTREE.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES ESPECIALLY
FOR PROTECTION FROM LIGHTNING. WINDS MAY BE STRONG ENOUGH TO BRING
DOWN SMALL BRANCHES. MINOR STREET FLOODING AND PONDING OF WATER IN
POOR DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4225 7099 4204 7097 4208 7143 4214 7143
THOMPSON
Special weather statement, Jul 23, 8:45 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
945 AM EDT SAT JUL 23 2011
MAZ016-019-231430-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
945 AM EDT SAT JUL 23 2011
AT 938 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
DANGEROUS LIGHTNING 5 MILES SOUTHWEST OF HULL...OR NEAR
QUINCY...MOVING EAST AT 35 MPH. THIS STORM MAY ALSO PRODUCE SMALL
HAIL.
* SOME LOCATIONS AFFECTED INCLUDE...HULL...HINGHAM AND COHASSET.
FOR YOUR SAFETY...GET OFF OF BEACHES AND OTHER EXPOSED AREAS AND GET
INSIDE WHEN THIS STORM APPROACHES FOR PROTECTION FROM LIGHTNING.
WINDS MAY BE STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR
STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO
POSSIBLE WITH ASSOCIATED HEAVY DOWNPOURS.
&&
LAT...LON 4224 7098 4227 7099 4228 7096 4229 7097
4230 7093 4228 7091 4229 7090 4230 7092
4231 7088 4228 7085 4228 7082 4226 7078
4226 7077 4224 7074 4222 7073
THOMPSONSpecial weather statement, Jul 23, 9:00 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1000 AM EDT SAT JUL 23 2011
MAZ013-016>019-231445-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-WESTERN
NORFOLK MA-WESTERN PLYMOUTH MA-
1000 AM EDT SAT JUL 23 2011
AT 957 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
SMALL HAIL NEAR SHARON...OR ABOUT 8 MILES WEST OF BROCKTON...MOVING
EAST AT 30 MPH. THIS STORM WILL ALSO PRODUCE DANGEROUS LIGHTNING AND
VERY HEAVY DOWNPOURS.
* SOME LOCATIONS AFFECTED INCLUDE...CANTON...STOUGHTON...AVON...
BROCKTON...HOLBROOK...ABINGTON...WHITMAN...ROCKLAND...HANSON...
HANOVER AND PEMBROKE.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES FOR
PROTECTION FROM LIGHTNING. WINDS MAY BE STRONG ENOUGH TO BRING DOWN
SMALL BRANCHES. MINOR STREET FLOODING AND PONDING OF WATER IN POOR
DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4214 7076 4202 7076 4206 7127 4217 7119
THOMPSON
Thunderstorm Wind, Plymouth
- When
- July 23, 9:30 AM EST to 9:55 AM EST
- Where
- Plymouth County, 0.51 mi W of Brockton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -71.030
Numerous trees and wires were downed by thunderstorm winds throughout Brockton. This includes trees and wires on Warren Avenue in front of the Boys and Girls Club, near the high school, on Route 14, on French and Perkins Avenues, and on Ash Street. One of these trees fell on a dentists office on South Street in the Campello neighborhood.
Lightning, Plymouth
- When
- July 23, 9:56 AM EST to 10:10 AM EST
- Where
- Plymouth County, Halifax
- Property damage
- $200,000
- Reported by
- Amateur Radio
- Coordinates
- 41.980, -70.870
A house on Monponsett Street was struck by lightning, causing a fire in the attic. This fire was contained, but caused extensive damage. A second house on Ocean Avenue was struck by lightning, resulting in a fire that fully engulfed the house in flames. This house was a total loss.
Thunderstorm Wind, Plymouth
- When
- July 23, 10:00 AM EST
- Where
- Plymouth County, Elm Square
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.020, -71.000
A tree on Crescent Street was downed by thunderstorm winds.
Thunderstorm Wind, Plymouth
- When
- July 23, 10:15 AM EST
- Where
- Plymouth County, 0.69 mi N of Duxbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 42.040, -70.670
Multiple trees on Standish Road and Chestnut Street were downed by thunderstorm winds. One of these trees fell onto a house.
Thunderstorm Wind, Plymouth
- When
- July 23, 10:20 AM EST
- Where
- Plymouth County, 1.47 mi SSW of Baileys Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.000, -70.710
A large tree near the Burger King at the intersection of Routes 3 and 3A was downed by thunderstorm winds.
Lightning, Plymouth
- When
- July 23, 11:10 AM EST
- Where
- Plymouth County, 1.13 mi NE of East Carver
- Injuries
- 1 direct, 0 indirect
- Reported by
- Amateur Radio
- Coordinates
- 41.931, -70.734
A woman in her 30s was taken to the hospital after she was reportedly struck by lightning. Emergency officials indicated the woman did not appear to be seriously injured, and suspected the lightning struck in the immediate vicinity but did not directly strike the woman.
Thunderstorm Wind, Dukes
- When
- July 23, 12:10 PM EST
- Where
- Dukes County, 1.38 mi N of Tisbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 41.470, -70.620
A tree was downed by thunderstorm winds. It was downed in such a way that it blocked the road.
Thunderstorm Wind, Nantucket
- When
- July 23, 12:50 PM EST
- Where
- Nantucket County, 0.69 mi S of Nantucket
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.270, -70.100
Shingles were blown off a house on Barrett Farm Road by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
- Damaging Winds in Iowa, July 23, 2011$35,000 · 57 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334762, 334763, 334764, 334784, 334785, 334940, 334790, 334791.